Hail, Howard
- When
- May 6, 5:10 PM CST
- Where
- Howard County, 1 mi N of Protivin
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.233, -92.100
Dime to golf ball size hail was reported by law enforcement officials and amateur radio operators.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Dime to golf ball size hail was reported by law enforcement officials and amateur radio operators.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 6, 2:14 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 314 PM CDT MON MAY 6 2002 FORECAST CONCERNS FOR THIS PACKAGE CONTINUE TO BE PRECIPITATION CHANCES AND TIMING THROUGH WEDNESDAY NIGHT...ALONG WITH TEMPERATURES. 18Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT EXTENDING FROM NORTH CENTRAL IOWA...TO JUST NORTH OF LA CROSSE...TO NEAR STEVENS POINT. VISIBLE SATELLITE IMAGERY SHOWS AREAS ALONG AND TO THE SOUTH OF THE BOUNDARY WITH FEW CLOUDS...WITH AREA BEGINNING TO SEE CUMULUS DEVELOPMENT. DEWPOINTS HAVE RISEN TO NEAR 60 OVER MUCH OF THE FORECAST AREA...WITH TEMPERATURES MAINLY IN THE 70S TO THE SOUTH OF THE BOUNDARY. WATCH HAS JUST BEEN ISSUED FOR THE ENTIRE AREA THROUGH 8 PM AS CONVECTION BEGINNING TO FIRE. 12Z MODELS DIFFER WITH THEIR HANDLING OF THE SURFACE BOUNDARY...WITH THE ETA PUSHING IT FARTHER SOUTH VERSUS THE AVN. THIS IMPACTS BOTH TEMPERATURES AND PRECIPAITION CHANCES. WILL LEAN TOWARD THE ETA SOLUTION AS ITS BETTER RESOLUTION WITH REGARDS TO HANDLING PUSH OF COLDER AIR. IN THE SHORT TERM...BOUNDARY TO SAG SLOWLY SOUTHWARD LATE THIS AFTERNOON AND EVENING. A WEAK TO MODERATELY UNSTABLE AIRMASS TO THE SOUTH MAY SPARK SOME CONVECTION THROUGH THE EVENING HOURS. OTHERWISE BOUNDARY TO PUSH SOUTH WITH PARTLY CLOUDY SKIES IN ITS WAKE. ON TUESDAY...BOUNDARY SETTLES TO OUR SOUTH WITH COOL EAST-NORTHEAST LOW LOW LEVEL FLOW ACROSS AREA. MODELS KEEP MOST PRECIPAITION WELL TO OUR SOUTH AND HAVE LOWERED POPS BACK A LITTLE. WEDNESDAY NIGHT... LOW LEVEL JET DEVELOPS ACROSS THE PLAINS...WITH STRONG MOISTURE TRANSPORT NORTHWARD. MCS LIKELY TO DEVELOP ON NOSE OF JET...BUT EXACT LOCATION STILL UNCERTAIN. MOST LIKELY AREAS WOULD BE IN VICINITY OF WESTERN IOWA/NORTHERN MISSOURI AND THEN TRACK EAST NORTHEAST. MEANWHILE MID LEVEL SHORTWAVE TO DROP OUT OF THE NORTHERN PLAINS AND HEAD FOR THE GREAT LAKES REGION. ENOUGH FORCING BETWEEN THESE TWO SYSTEM TO KEEP LIKELY POPS GOING BOTH TUESDAY NIGHT AND WEDNESDAY. SHORTWAVE EXITS ON THURSDAY WITH SOME DRYING/SUBSIDENCE SETTLING IN FOR THURSDAY AS HIGH BUILDS INTO THE REGION. IN THE 4 TO 7 DAY TIME FRAME...HAVE BACKED AWAY FROM POPS ON FRIDAY AS HIGH HANGS ON AND RETURN FLOW REMAINS TO OUR WEST. WARM ADVECTION TAKING OVER LATE FRIDAY NIGHT AND SATURDAY WITH CHANCE OF PRECIPITATION. HAVE TRENDED TOWARD THE COOLER MAV NUMBERS GIVEN THE COOL NORTHEAST FLOW/CLOUDS AND SHOWERS NEXT SEVERAL DAYS. .LSE...NONE. RABERDING
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-062300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 100 PM CDT MON MAY 6 2002 HAZARD - SCATTERED THUNDERSTORMS. TIMING - THIS AFTERNOON AND EVENING. LOCATION - ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A NEARLY STATIONARY FRONT FROM NORTHEAST WISCONSIN INTO NORTHWEST IOWA WILL MOVE VERY SLOWLY EAST TODAY. A MOIST...AND WEAK TO MODERATELY UNSTABLE AIRMASS WILL REMAIN OVER THE AREA SOUTH OF THE FRONT. THE FRONT...AND A WAVE OF LOW PRESSURE MOVING ALONG IT...ARE EXPECTED TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. ALONG WITH THE INSTABILITY...WIND PROFILES SUPPORT THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER SOUTH OF THE BOUNDARY...MAINLY ALONG AND SOUTH OF A OSAGE IOWA TO TOMAH WISCONSIN LINE. THE MAIN SEVERE THREAT WOULD BE LARGE HAIL. SPOTTER INFORMATION - SPOTTER ACTIVATION COULD BECOME NECESSARY LATER THIS AFTERNOON. RIECK/RRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT MON MAY 6 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 3 N CITY POINT WI 1 INCH HAIL
05/06/02 JACKSON QUARTER SIZE HAIL WAS
REPORTED BY AMATEUR RADIO
OPERATORS ON COUNTY ROAD Z.
SHEAMNZ079-086-087-094-062330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 600 PM CDT MON MAY 6 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF SOUTHEAST MINNESOTA... THE SEVERE THUNDERSTORM WATCH THAT WAS TO BE IN EFFECT UNTIL 8 PM HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... SOUTHEAST MINNESOTA... WABASHA...DODGE...OLMSTED...AND MOWER. THOMPSON
The national radar mosaic for the moment the first event began.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294354, 5294355, 5294356, 5294357, 5294358, 5294359.